Pancreatitis and Statins

Clearly I am remiss in not having reported on the apparent association between the use of statins and pancreatitis. Ordinarily pancreatitis is seen in conjunction with chronic alcoholism and gall bladder disease.

Occasionally you will see a case following abdominal injury due to direct mechanical injury to the pancreas with rupture of microtubules within the gland, spillage of pancreatic enzymes and localized auto-digestion. The resulting inflammatory mass is called a pancreatic pseudo cyst.

Pancreatitis due to statins first started appearing in the medical literature as early as 1990. All statins currently in use reportedly can cause pancreatitis, a not surprising observation when one considers that all statins are reductase inhibitors and can be expected to have similar side effect profiles.

Occasionally one statin will have a somewhat greater tendency for a side effect than another, like Baycol, removed from the market because of excess rhabdomyolysis deaths, but all statins cause this condition. The total rhabdomyolysis deaths seen today far exceed the 100 or so attributed to Baycol.

Although most of these reported pancreatitis cases have been seen with statins alone, a few have been associated with statins in combination with other drugs. Statin associated pancreatitis generally occurs after many months of therapy.

It was a report of statin associated pancreatitis in the medical literature that prompted me to search my own repository of some 5,000 reports of statin side effects where I found nine cases clearly falling in the statin associated pancreatitis category. Along with these reports I have a few reports of new diabetes as well as worsening of pre-existing diabetes in the post-pancreatitis period. This is to be expected in cases where sufficient tissue destruction has occurred.

Pancreatitis is acknowledged in the Physicians' Desk Reference (PDR) of warnings and although rare the numbers are building. I have found 19 cases reported in the medical literature and this is by no means an exhaustive search.

The following case is included as an example of those having been reported to my repository, differing only in that the pancreatitis attack appeared so soon after statin therapy was started.

I am 58 male 275lbs and was put on Vytorin by my doctor because my cholesterol had risen to just over 200. Almost right away, I began to experience severe heartburn and amber colored urine. I took the Vytorin for five days and decided, after some Internet research, that the drug might have been causing some side effects. Two days after stopping Vytorin, I felt pain in my back and discomfort in my abdominal area. I went to the emergency room and the blood test revealed pancreatic values of 3500 (normal is between 100 and 175).

They searched for a gall stone using ultrasound but could not locate it, so they removed the gall bladder after three days of no food to lower the pancreatic enzymes. Following my release from the hospital, my doctor had me return to the Vytorin for the duration of the 30 day supply with a blood test when I had a few left. The pancreatic values were up over 600 and I was told to stop the Vytorin right away. A gastroendrocronologist believes that the Vytorin, combined with an inflamed gall bladder, may have caused an acute pancreatitis.

This case was taken from the medical literature as an example of a physician not having familiarity with his own PDR on Zocor, thereby subjecting this patient to a second attack of pancreatitis from the same statin and was working on his third.

We describe a 58-year-old man who was hospitalized with idiopathic pancreatitis 4 months after starting simvastatin therapy. His oral drug therapy was withheld, and he was treated with bowel rest. The patient was discharged on hospital day 5, and his oral drug regimen, including simvastatin, was resumed. He was admitted again 16 months later with a second diagnosis of acute pancreatitis and was discharged after 3 days of bowel rest with no oral drug therapy. Simvastatin was restarted on discharge, but the patient stopped taking it after experiencing muscle soreness and weakness in his arms. He recalled having similar arm pain that preceded the previous episode of acute pancreatitis. All other causes of the pancreatitis had been ruled out; thus, the correlation between simvastatin-induced myalgias and onset of acute pancreatitis on two separate occasions made simvastatin the suspected instigating agent.

Pancreatitis is a rare adverse effect of statin therapy, but it has been documented in several reports involving most of the statins. Continued reporting is necessary to increase awareness of this rare adverse effect of simvastatin so that it may be promptly managed or avoided in the future.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor


DMCA.com